Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 2, NWS Duluth, MN

June 19, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 19, 2014, 3:38 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 19, 2014, 4:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2014, 3:38 AM CDT (08:38 UTC)
In effect from
Jun 19, 2014, 4:00 AM CDT
Expired
Jun 19, 2014, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WHUS43 KDLH 190838
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT THU JUN 19 2014

MNZ037-WIZ001-200100-
/O.NEW.KDLH.BH.S.0002.140619T0900Z-140620T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
338 AM CDT THU JUN 19 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

MELDE
1 follow-up statement
160 
WHUS43 KDLH 192046
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT THU JUN 19 2014

MNZ037-WIZ001-200100-
/O.CON.KDLH.BH.S.0002.000000T0000Z-140620T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
346 PM CDT THU JUN 19 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

G2

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 3:35 AM CDT, 3 minutes earlier.

Area forecast discussion, Jun 19, 3:35 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT THU JUN 19 2014

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 332 AM CDT THU JUN 19 2014

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE INCOMING
SHOWERS AND THUNDERSTORMS...CURRENTLY MOVING THROUGH N-CENTRAL MN AND
EXPECTED TO LIFT TO THE N/NE THROUGH THE DAY AND INTO TONIGHT. THE
MAIN IMPACTS FROM THIS SYSTEM WILL BE THE THREAT FOR MORE HEAVY
RAINFALL ON ALREADY SATURATED SOILS AND DRAINAGE INTO HIGH RIVERS
AND LAKES. THE HEAVIEST RAINFALL IS EXPECTED TO FALL ACROSS N-CNTRL
AND E-CNTRL MN...WITH 1-1.5 INCH AMTS POSSIBLE. LESSER AMTS WILL
BE SEEN ACROSS THE REST OF THE NORTHLAND...WITH ONE HALF TO THREE
QUARTERS OF AN INCH POSSIBLE.

AREAS OF NORTHERN MN CURRENTLY EXPERIENCING FLOODING ALONG THE
INTERNATIONAL BORDER ARE EXPECTED TO SEE AN ADDITIONAL 3/4 TO 1
INCH OF RAIN TODAY THROUGH FRI AFTERNOON.

UPPER RIDGE ACROSS THE REGION ON WED IS SLIDING TO THE EAST AS A
NEGATIVELY TILTED TROUGH SWINGS IN FROM THE SW. AT THE SFC AN
ELONGATED TROUGH OF LOW PRESSURE SITUATED OVER THE ERN DAKOTAS
WILL CONTINUE TO BATTLE A STRONG SFC HIGH OVER HUDSON BAY AND
GRADUALLY LIFT TO THE N/NE THROUGH THE DAY. THE VERY MOIST AND
UNSTABLE AIR MASS IN PLACE...COMBINED WITH A STAGNANT FLOW ALOFT
WILL CONTRIBUTE TO THE POTENTIAL FOR SLOW MOVING HEAVY PRECIP
THUNDERSTORMS. THE CHALLENGE WILL BE THE BATTLE BETWEEN THE COOL
DRY AIR MASS FROM THE CANADIAN HIGH AND THE WARM MOIST AIR FROM
THE SOUTH. WHICH ONE WILL WIN OUT AND AT WHAT POINT DOES THE AXIS
OF STRONG MOISTURE ADVECTION MAKE A STRONG PUSH EWD ACROSS THE
CWA. CURRENT MODEL GUIDANCE INDICATES THAT THE 18-00Z TIME FRAME
THIS AFTERNOON IS MOST FAVORABLE FOR CONVECTIVE RE-DEVELOPMENT
OVER N-CNTRL MN...WITH SIGNIFICANT MOVEMENT TO THE NE DURING THE
00-06Z TIME FRAME THIS EVENING. INSTABILITY AND DEEP LAYER SHEAR
WILL BE LIMITED TODAY AND TONIGHT...WHICH WILL INHIBIT THE LEVEL
OF CONVECTIVE ACTIVITY AND KEEP THE FOCUS ON THE THREAT FOR HEAVY
RAIN. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL.

RAIN SHOWERS AND STORMS WILL GRADUALLY TAPER OFF FROM SW TO NE
DURING THE DAY FRIDAY...BUT LINGER ACROSS THE ARROWHEAD AND NRN WI
THROUGH MOST OF THE DAY. THE SFC LOW WRAPPING UP IN SRN
SASKATCHEWAN AND SRN MANITOBA WILL EVENTUALLY MAKE MOVEMENT EWD
AND BRING IN ADDITIONAL CHANCES FOR SHOWERS/STORMS FROM THE NW FRI
AFTERNOON.

THE OTHER CONCERN TODAY AND TOMORROW WILL BE THE PERSISTENT E/NE
WINDS OFF LAKE SUPERIOR...KEEPING CONDITIONS MUCH COOLER AROUND
THE LAKE. LOW PRESSURE DEEPENING TO THE WEST WILL COMBINE WITH A
STRONG HUDSON BAY HIGH TO PRODUCE SIGNIFICANT PRES FALLS OVER NE
MN AND ACT TO INCREASE WINDS OFF THE LAKE ONCE AGAIN TODAY. EXPECT
SUSTAINED E WINDS AROUND 15 MPH AND GUSTS 20-30 MPH. AREAS INLAND
WILL LIKELY SEE TEMPS UP AROUND 70-75...WHILE LOCATIONS CLOSER TO
THE LAKE WILL SEE TEMPS ONLY INTO THE UPPER 50S TO AROUND 60. ON
FRIDAY...MORE SUN IS POSSIBLE WHICH WILL ALLOW INLAND TEMPS TO
RISE INTO THE 80S. THE LAKE WINDS ARE NOT EXPECTED TO BE AS
STRONG...SO JUST INLAND FROM THE LAKE COULD WARM INTO THE MID TO
UPPER 60S BUT NEARSHORE LOCATIONS WILL REMAIN IN THE UPPER 50S AND
LOWER 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 332 AM CDT THU JUN 19 2014

AN UPPER LOW WILL CONTINUE TO MOVE NORTH THROUGH MB/SK EARLY IN THE
PERIOD...LEAVING THE NORTHLAND IN A QUASI ZONAL FLOW INTO EARLY NEXT
WEEK. THE UPPER FLOW WILL THEN AMPLIFY BY MONDAY WITH AN UPPER
TROUGH DEVELOPING OVER THE REGION. SIGNIFICANT DIFFERENCES DEVELOP
BETWEEN THE GFS/ECMWF BY MONDAY/TUESDAY IN HOW THEY HANDLE THE UPPER
TROUGH. THE ECMWF DEVELOPS A LARGE UPPER TROUGH OVER A GOOD PORTION
OF THE NORTHERN CONUS/ADJACENT CANADIAN PROVINCES...AND THE GFS IS
SHARPER WITH THE TROUGH AND MUCH MORE PROGRESSIVE. BOTH OF THESE
MODELS HAVE MADE SIGNIFICANT CHANGES OVER THEIR PREVIOUS RUNS...AND
CONFIDENCE IN ANY ONE SOLUTION IS LOWER THAN AVERAGE.

THERE WILL BE CHANCES FOR MORE SHOWERS/STORMS OVER THE WEEKEND WITH
SEVERAL SHORTWAVES MOVING THROUGH THE ZONAL FLOW AND MOISTURE
REMAINING OVER THE REGION. WIDESPREAD SIGNIFICANT RAIN DOES NOT LOOK
LIKELY OVER THE WEEKEND.

THE CHANCE FOR SHOWERS/STORMS WILL CONTINUE MONDAY/MONDAY NIGHT AS A
STRONGER WAVE ALOFT MOVES THROUGH THE NORTHLAND. AS
MENTIONED...CONFIDENCE REALLY STARTS TO DIMINISH IN THE
TUESDAY/WEDNESDAY TIME DUE TO MODEL UNCERTAINTY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1235 AM CDT THU JUN 19 2014

PRECIPITATION..INCLUDING CONVECTION...WILL BE TOUGH TO TIME THIS
PERIOD AS THE DOMINANT SFC HIGH PARKED OVER HUDSON BAY IS FCST TO
EXERT CONSIDERABLE INFLUENCE WITH ITS LOW LEVEL EASTERLY FLOW. FOR
NOW WILL USE PROB30 AT MOST SITES UNTIL DETAILS BECOME MORE CLEAR.
LATEST HI RESOLUTION MODELS SUGGEST AFTER INITIAL MOVEMENT INTO SWRN
CWA...THE LEADING BAND OF RAIN/TRW WILL DISSIPATE AS IT MOVES EAST
INTO DRIER AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  53  68  51 /  90  90  30  30
INL  73  59  79  56 /  80  80  40  30
BRD  74  64  85  61 /  90  80  20  20
HYR  77  62  78  58 /  70  90  30  30
ASX  74  56  65  50 /  60  80  40  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR MNZ037.

WI...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR WIZ001.

LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ141>147.

&&

SHORT TERM...BJT
LONG TERM...MELDE
AVIATION...CANNON
Hazardous weather outlook, Jun 18, 10:20 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT WED JUN 18 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1020 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
SOUTHWESTERN PART OF THE AREA LATE TONIGHT. THESE STORMS MAY CONTAIN
SMALL HAIL AND GUSTY WINDS IN THE BRAINERD LAKES REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
NORTHLAND THURSDAY AND THURSDAY NIGHT. WIDESPREAD RAINFALL AMOUNTS
OF 0.75 TO 1.25 ARE POSSIBLE...WITH THE HIGHER AMOUNTS ACROSS THE
SOUTH. THIS RAINFALL IS LIKELY TO AGGRAVATE FLOODING THAT IS
ALREADY ONGOING...OR INITIATE FLOODING IN AREAS THAT ARE PRONE TO
FLOODING. SEVERE STORMS ARE NOT EXPECTED THURSDAY...BUT THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND...BUT WITH
LESS COVERAGE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-191130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1020 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

BREEZY EAST WINDS AND WAVES OF 4 TO 6 FEET WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. PLEASE REFER TO THE LATEST MARINE
WEATHER MESSAGE FOR ADDITIONAL INFORMATION ON SMALL CRAFT
ADVISORIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WESTERN LAKE SUPERIOR
THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.

STRONG NORTHEAST WINDS ARE EXPECTED TO CONTINUE THURSDAY AND
THURSDAY NIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED.

DANGEROUS SWIMMING CONDITIONS ARE POSSIBLE ON LAKE SUPERIOR BEACHES
THURSDAY DUE TO POTENTIALLY HIGH SURF AND THE RISK OF RIP CURRENTS.

THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND...AND THEN TAPER
OFF EARLY NEXT WEEK.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:04 PM CDTSpecial Weather StatementDLHCass, Crow Wing26 min

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.